TSW: Topical Steroid Withdrawal, also known as Topical Steroid Addiction (TSA) or Red Skin Syndrome (RSS) occurs when topical steroids are stopped and as a result, additional redness, burning, itching, hot skin, swelling, and/or oozing occurs.
Samantha Saunders, 32, began using topical steroids to treat her eczema since the age of 14. She continually was prescribed more intense steroids year after year and at one point her dermatologist told her she would need to use a very potent steroid for the rest of her life. She decided this was not the path she wanted to continue on.
She limited showers, used no moisturizers and reduced water intake to further dry out the skin so, in theory, it can learn to moisturize itself. Within the first month her skin turned red and flakey, and swelling progressively got worse on her face. Additionally, night sweats, fatigue, insomnia, and depression all occurred.
Symptoms progressively got worse.
By three months, Samantha quit her job and became bedridden for 3 months with two caregivers assisting her in traveling around the house and even to the bathroom as her leg eczema got so severe walking was extremely painful. At one point she couldn’t move her neck due to the pain of inflammation.
After 5 months of life-altering symptoms, she has begun to see the light at the end of the very dark tunnel. She is hopeful that sharing her story will help others suffering from TSW, and also serve as a warning of using topical steroids.
Do you want to stop using topical steroids? Create a plan!
Cutting off treatment cold turkey is shocking to your skin which has developed a routine with the topical steroid. Consult with a trusted physician or dermatologist before changing your eczema treatment plan.
Week 1-4: Start by using your topical steroid every other day and monitor how your skin reacts. It is crucial to monitor how your skin reacts during this phase to ensure a safe easement of the steroid.
Week 4-8: Ask your dermatologist or physician about lowering your dosage. Again, monitor how your skin reacts to the new prescription. If symptomless, begin applying every other day and then every 2 days.
Week 8-12: If you are able to again lower the intensity of the topical steroid with your dermatologist, you can do it at this time.
Week 12-16: Begin to mix the low dosage topical steroid cream with an eczema safe emollient moisturizer. Vaniply Ointment is a favorite from the Eczema Relief Store. It is clear of steroids and harmful chemicals.
After this slow easement of topical steroids your skin is less likely to develop TSW. Continue eczema treatment with wet wrapping, using eczema supported products from the Eczema Relief Store, and drinking plenty of water to help your skin retain it’s natural moisture.
Please remember information on our blog is not designed or meant to replace a physician’s advice. Always consult your doctor about your medical conditions. Eczema Relief Store does not provide medical advice, diagnosis or treatment.